Indiana, 2009

Flash Flooding and Damaging Winds in Indiana, June 18, 2009

June 18, 2009 · NWS IND · 17 events in 6 counties and zones

A bowing line of thunderstorms, with a few scattered thunderstorms initially out ahead of the line, pushed southeast across the southwestern half of Indiana. Numerous thunderstorm wind damage reports came in from this line of storms, as well as a couple flash flooding reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$306,000
Crop damage
$1,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A bowing line of thunderstorms, with a few scattered thunderstorms initially out ahead of the line, pushed southeast across the southwestern half of Indiana. Numerous thunderstorm wind damage reports came in from this line of storms, as well as a couple flash flooding reports. Stratiform rainfall affected much of the rest of Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 18, 6:40 AM EST, 50 minutes earlier.

Area forecast discussion, Jun 18, 6:40 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
740 AM EDT THU JUN 18 2009

.AVIATION...

DISCUSSION FOR 12Z TAFS.
A COMPLEX OF THUNDERSTORMS OVER EAST CENTRAL ILLINOIS WILL CONTINUE
EAST SOUTHEAST AFFECTING PARTS OF CENTRAL INDIANA ESPECIALY KHUF AND
KBMG IN A FEW HOURS.  WILL MENTION A PERIOD OF WIND GUSTS UP TO 40
KNOTS WITH THESE THUNDERSTORMS AND IFR VSBYS.  THIS COMPLEX MAY
WEAKEN BY LATE MORNING AND EVEN IF IT DOES NOT IT WILL MOVE BY OUR
TAF SITES BY MIDDAY.  AFTER THAT TIME WILL MENTION VCTS.

A WARM FRONT FROM NEAR KSTL-KSDF WILL MOVE NORTH ACROSS CENTRAL
INDIANA TODAY.  THERE MAY BE SCATTERED THUNDERSTORMS AFTER THIS
COMPLEX...BUT WITH LITTLE ELSE TO KEY ON WILL ONLY MENTION VCTS
UNTIL THIS EVENING.  PERIODS OF MVFR FOG LIKELY AGAIN LATE TONIGHT.

&&

.PREVIOUS DISCUSSION
MAIN WEATHER FACTOR TO WORK WITH ARE THE THUNDERSTORMS. A STATIONARY
FRONT EXTENDS ACROSS CENTRAL INDIANA. OVERNIGHT THE NAM HAS A BETTER
HANDLE ON THE THUNDERSTORM ACTIVITY. IT HAD A BULLSEYE OF PCPN IN
WESTERN KY WHERE A NEARLY STATIONARY AREA OF THUNDERSTORMS WERE. IT
ALSO HAD A BETTER HANDLE ON THE SHOWERS AND THUNDERSTORMS THAT
DEVELOPED IN WESTERN IL. THIS PCPN IS ASSOCIATED WITH AN AREA OF PVA
THAT WILL MOVE THROUGH INDIANA DURING THE MORNING. DUE TO THIS
PLACED A CHC OF TSTMS IN THE FCST DURING THE MORNING. LARGE
DIFFERENCE IN MODEL POPS AND TEMPS THIS AFTERNOON. MOST UNSTABLE
CAPE INCREASES TO 4600 FOR THE GFS WITH THE NAM HAVING SLIGHTLY
LOWER VALUES. LIS RANGE FROM -6 TO -9 THIS AFTERNOON. BOTH MODELS
HAVE STRONG POSITIVE OMEGA VALUES. DUE TO ALL THIS INSTABILITY AND
ABUNDANT MOISTURE HAVE INCREASED POPS TO LIKELY FOR THIS AFTERNOON
AND EVENING. MODEL TEMPS HAVE A BIG DIFFERENCE. FOR THE PAST SEVERAL
RUNS THE NAM WANTS TO DECREASE TEMPS EVEN THOUGH BOTH MODELS SHOW
STRONG WAA. MUCH OF THE TEMP INCREASE WIL DEPEND ON THE AMOUNT OF
PCPN DURING THE MORNING. SINCE THE GFS DIDNT HAVE THE PCPN THIS
MRNG WILL NOT GO AS HIGH AS IT SHOWS BUT WITH THE WAA AND ANY
SUNSHINE TEMPS WILL GO MUCH WARMER THEN THE NAM. TONIGHT THE WARM
FRONT WILL MOVE TO THE NORTH. ALL OTHER VALUES BECOME MORE STABLE SO
AFTER THE INITIAL HIGH TSTM PROB DURING THE EVENING WILL DECREASE
POPS TO SLGT CHC CNTRL AND S BUT KEEP A CHC GOING CLOSER TO THE
FRONT IN THE N. MODELS ONLY DIFFER A LITTLE ON THE LOW TEMPS SO WILL
SPLIT THE DIFFERENCE.

ON FRIDAY A STRONG COLD FRONT WILL MOVE TOWARD INDIANA. MOST
UNSTABLE CAPE AGAIN INCREASES TO BETTER THEN 4000. THE STRONG
THUNDERSTORM ACTIVITY SHOULD NOT OCCUR UNTIL THE S/W MOVES IN DURING
THE AFTERNOON. LIS OF BOTH MODELS ARE AROUND -8. DEW POINTS WILL BE
AROUND 70 WITH HIGHS ARND 90. WILL CONTINUE WITH THE LIKELY POPS DUE
TO ALL THE INSTABILITY AND MOISTURE. HIGH TEMPS WILL AGAIN DEPEND ON
HOW QUICK THE PCPN MOVES IN. BOTH MODELS CONVERGE ON THE TEMPS BUT
WITH THE PCPN MOVING IN WILL GO CLOSER TO THE NOT AS HOT NAM.

THE COLD FRONT MOVES SLOWLY TO THE SOUTH FRIDAY NIGHT. THERE MAY BE
SOME LINGERING SHOWERS MAINLY DURING SAT MRNG. HIGH PRESSURE BUILDS
INTO THE AREA FOR THE EXTENDED PORTION GIVING THE AREA A BREAK IN
THE PCPN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
IND...SEVERE THUNDERSTORM WATCH UNTIL 17Z.
&&

AVIATION...JH
PUBLIC...HAINES
Hazardous weather outlook, Jun 18, 5:13 AM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
613 AM EDT THU JUN 18 2009

INZ039>042-045>049-051>057-060>065-067>072-191015-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
613 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY.

A VERY UNSTABLE AIRMASS IS OVER INDIANA. PERIODS OF THUNDERSTORMS
WILL MOVE THROUGH. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN
THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT
BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD
EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE
ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT.
THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE
UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN
THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES.

IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES
AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER
THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>038-043-044-191015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-VERMILLION-PARKE-
613 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY.

A VERY UNSTABLE AIRMASS IS OVER INDIANA. THIS WILL CAUSE PERIODS
OF THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN
THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT
BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD
EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE
ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT.
THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE
UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN
THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES.

IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES
AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER
THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

In the hours before

Local storm report, Jun 18, 7:30 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 AM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND GST     10 NW TERRE HAUTE       39.57N 87.52W
06/18/2009  M50 MPH          VIGO               IN   AMATEUR RADIO

&&

DWM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
June 18, 7:30 AM EST
Where
Vermillion County, 1.24 mi S of Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.652, -87.401

The Daily Clintonian reported thunderstorm wind gust damage in the south end of Clinton. A metal storage building was blown over in the 1500 block of South Fourth Street. Also, a tree was knocked down onto a trailer and house windows were also broken out in the same location. Trees and power lines were reported to be downed across much of southern Vermillion County.

Flash Flood, Vigo

When
June 18, 7:39 AM EST to 9:39 AM EST
Where
Vigo County, 1.03 mi SW of Terre Haute to 0.86 mi S of Terre Haute
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$100
Reported by
Amateur Radio
Coordinates
39.459, -87.413

Streets were reported to be full of water in Downtown Terre Haute due to thunderstorm heavy rainfall. The location of this event is estimated.

Thunderstorm Wind, Vigo

When
June 18, 7:40 AM EST
Where
Vigo County, 1.75 mi NW of Woodridge
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
39.470, -87.350

Limbs, the size of a wrist, were downed by thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
June 18, 7:43 AM EST
Where
Vigo County, 0.4 mi NNW of (Huf)hulman Fld Tere
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.455, -87.304

A thunderstorm wind gust of 50 knots was measured at the Terre Haute International Airport.

Thunderstorm Wind, Vigo

When
June 18, 7:45 AM EST
Where
Vigo County, 0.25 mi E of Prairieton
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
39.370, -87.475

Trees were downed in Prairieton due to thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
June 18, 7:48 AM EST
Where
Vigo County, 0.31 mi E of Prairieton
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
39.370, -87.474

Trees, eighteen inches in diameter, were downed across State Route 63 due to thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
June 18, 7:54 AM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.470, -87.380

Power lines and several trees were downed due to thunderstorm wind gusts at a federal prison in Terre Haute.

Thunderstorm Wind, Sullivan

When
June 18, 7:55 AM EST
Where
Sullivan County, 1.53 mi WSW of Sullivan
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
39.092, -87.447

The Sullivan Daily Times reported numerous trees and power lines down in the area due to thunderstorm wind gust. The Sullivan City Fire Department responded to a power line on fire near West Washington Street and County Road 200W.

Thunderstorm Wind, Greene

When
June 18, 8:00 AM EST
Where
Greene County, 1.27 mi ESE of Jasonville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.160, -87.180

Numerous trees were downed due to thunderstorm wind gusts. This included one tree that fell on a house and heavily damaged the structure.

Thunderstorm Wind, Greene

When
June 18, 8:10 AM EST
Where
Greene County, 0.64 mi S of Lyons
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.971, -87.081

Numerous trees were downed and windows were blown out of a house due to thunderstorm wind gusts.

Flash Flood, Greene

When
June 18, 8:15 AM EST to 9:45 AM EST
Where
Greene County, 1.31 mi NE of Linton to 1.43 mi ENE of Linton
Cause
Heavy Rain
Property damage
$750
Crop damage
$250
Reported by
Newspaper
Coordinates
39.041, -87.151

The Greene County Daily World reported flash flooding in Linton that occurred in Humphrey Park due to thunderstorm heavy rainfall. Water was at least a foot deep in some spots. The time this event occurred is estimated.

Thunderstorm Wind, Daviess

When
June 18, 8:20 AM EST
Where
Daviess County, 0.88 mi NW of Odon
Measured
56 kt (64 mph) estimated gust
Property damage
$13,000
Reported by
Law Enforcement
Coordinates
38.840, -86.990

Trees and power lines were downed throughout the northern half of the county due to thunderstorm wind gusts.

Thunderstorm Wind, Daviess

When
June 18, 8:21 AM EST
Where
Daviess County, 1.28 mi ENE of Raglesville
Measured
62 kt (71 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.810, -86.950

A thunderstorm wind gust of 71 miles per hour was measured in this location.

Thunderstorm Wind, Greene

When
June 18, 8:25 AM EST
Where
Greene County, 1.22 mi SSW of Worthington
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
39.104, -86.989

Twelve railroad cars were overturned south of Worthington and there were numerous reports of trees downed throughout Greene County due to thunderstorm wind gusts.

Flash Flood, Daviess

When
June 18, 8:30 AM EST to 11:30 AM EST
Where
Daviess County, 1.77 mi NW of Odon to 1.8 mi WNW of Odon
Cause
Heavy Rain
Property damage
$250
Crop damage
$750
Reported by
Law Enforcement
Coordinates
38.844, -87.007

Flash flooding occurred on State Road 58 near Odon due to thunderstorm heavy rainfall. The location of this event is estimated.

Thunderstorm Wind, Martin

When
June 18, 8:30 AM EST
Where
Martin County, 1.08 mi W of Crane
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
38.900, -86.900

Trees were downed on multiple roads in Martin County due to thunderstorm wind gusts.

Thunderstorm Wind, Martin

When
June 18, 8:35 AM EST
Where
Martin County, 0.82 mi W of Shoals
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
38.669, -86.795

Trees were downed on multiple roads throughout Martin County due to thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192371, 192002, 191808, 191809, 191811, 191812, 191813, 192372, 191816, 191827, 192373, 191996, 191997, 191998, 191999, 192000, 192001.